Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Side Effects of The Pill

07/16/2003

Question:

My fience is going on birth controll, but she is nervious about some of the side effects. Most of the research i found out said that most of the side effects will go away after 2-3 months. But she is worried about possible hair loss. My question is this; what percentage of women on the pill experience side effects, and of those side effects, how many experience hair loss? Any other suggestions

Answer:

What you state is true, the most common side-effects of headaches, nausea, breast-tenderness and spotting improve after the first 2-3 months. The exact incidence is difficult to determine with the various preparations, but it ranges somewhere between 10-20% during the first 2-3 months and then 0-5% thereafter. Hair loss is not a side effect that is reported with the pill. Numbers regarding hair loss are not kept, but I would assume it to be less than 1%. All of these side effects are reversible if they are severe and not tolerated. 

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Thomas  A deHoop, MD Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated